Napp proactive in avoiding medication errors

Napp has taken proactive steps to improve patient safety by changing the packaging of their oral Oxycodone products, OxyContin® and OxyNorm®. The decision to change the packaging was taken in consultation with pharmacists, doctors and nurses who suggested further differentiation between the packaging of the prolonged release and immediate release forms of oxycodone would reduce dispensing confusion and therefore optimise patient safety.

The first step was to change the foils within the pack to ensure that if packs were divided the dose and form were still clear. The new packaging reflects the colour of the tablet/capsule within and in an innovative step, the face of the box now states whether the contents should be taken 12-hourly as is the case with OxyContin® or every 4 to 6-hours for OxyNorm®. Other improvements include brail on all packs, a new tamper resistant seal and a section on the back of pack for patients to note the time their medication should be taken.

The National Patient Safety Agency (NPSA) were so impressed with the new packs that they are using them as an example of best practice. David Cousins, Head of Safe Medication Practice at the National Patient Safety Agency said “The NPSA has published Information design for patient safety, a guide to the graphic design of medication packaging in collaboration with the Helen Hamlyn Research Centre, Royal College of Arts, London. The NPSA welcomes design initiatives from industry that aids the safe selection and use of medicines by healthcare professionals, patients and carers.”
Prescribing opiate analgesics safely has been high on the agenda for the Department of Health with them stating in their report, Building a Safer NHS for Patients – Improving Medication Safety ‘Oral sustained-release opiates should be prescribed by brand name to reduce the risk of dispensing and administration errors’.
Roger Knaggs, specialist pharmacist in pain management, commented that ‘opioids have serious side effects if a patient has inadvertently received an excessive dose, including over-sedation and respiratory depression. Confusion between immediate and prolonged release preparations occurs in both primary and secondary care. Napp is helping to address this issue by ensuring their products are branded in a clear and user friendly way’.

ENDS

For further information or a pack shot please contact Harriet Painter at Jango Communications on harrietp@jangocom.com or phone 01344 860612.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

UK COVID-19 alert level raised as GPs prioritised for testing

UK COVID-19 alert level raised as GPs prioritised for testing

The government has raised the UK's COVID-19 alert level to four amid reports that...

UK on course for 50,000 COVID-19 cases a day by mid-October

UK on course for 50,000 COVID-19 cases a day by mid-October

The UK could see 50,000 COVID-19 cases per day by mid-October, with the epidemic...

Stricter short-term COVID-19 measures needed to avoid second national lockdown, BMA warns

Stricter short-term COVID-19 measures needed to avoid second national lockdown, BMA warns

COVID-19 infection rates will ‘soar’ and the NHS will ‘once again be crippled’ if...

Practices handed one-month opt-out window as revamped network DES unveiled

Practices handed one-month opt-out window as revamped network DES unveiled

NHS England has unveiled a revamped DES package for 2020/21 confirming new targets,...

GPs delivered huge rise in face-to-face consultations in week before NHS England letter

GPs delivered huge rise in face-to-face consultations in week before NHS England letter

GPs delivered a huge increase in face-to-face appointments in the week before NHS...

RCGP facing legal action over stance on assisted dying

RCGP facing legal action over stance on assisted dying

The RCGP is facing legal action over its decision to remain opposed to assisted dying...